Alert archive / Kentucky / Flash Flood Warnings in 2007

Flash Flood Warning 5, NWS Jackson, KY

May 2, 2007Pike County, Kentucky

NWS Jackson, KY issued this flash flood warning at May 2, 2007, 3:06 PM EDT for Pike County, Kentucky. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 2, 2007, 3:06 PM EDT (19:06 UTC)
Expired
May 2, 2007, 6:00 PM EDT
In force
3 hr
Issued by
NWS Jackson, KY
Area
Whole counties

County Pike County, KY

The radar

The Jackson,KY radar (KJKL), 82 km from the middle of the area, began a volume at 19:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 7.1 hours before the alert went out and 250 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2007-05-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2007-05-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1132 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
58 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KJKL 021907
FFWJKL
KYC195-022200-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON KY
306 PM EDT WED MAY 2 2007

THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL PIKE COUNTY IN SOUTHEAST KENTUCKY...

* UNTIL 600 PM EDT

* AT 301 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  RAINFALL HEAVY ENOUGH TO CAUSE FLASH FLOODING. 

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO            
  PHYLLIS...FISHTRAP LAKE...FEDSCREEK AND BIGGS.

THUNDERSTORMS HAVE MOVED THROUGH THE AREA AND PROVIDED BETWEEN ONE 
AND A HALF...AND TWO INCHES OF RAIN IN THE PAST HOUR. ANOTHER 
THUNDERSTORM WILL MOVE INTO THE AREA OVER THE NEXT HOUR AND PROVIDE 
ADDITIONAL HEAVY RAINFALL TO THE WARNED AREA. 

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

LAT...LON 3738 8246 3732 8227 3737 8220 3747 8221
      3747 8244

$$

RAY
2 follow-up statements
000 
WGUS73 KJKL 021956
FFSJKL

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
355 PM EDT WED MAY 2 2007

KYC195-022200-
PIKE KY-
355 PM EDT WED MAY 2 2007

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 600 PM EDT FOR
CENTRAL PIKE COUNTY...

AT 344 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A THUNDERSTORMS PRODUCING VERY HEAVY RAIN OVER THE WARNED
AREA.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO PHYLLIS... 
FISHTRAP LAKE AND BIGGS. HARLESS CREEK BASIN...MORGAN BRANCH BASIN 
AND PORTIONS OF THE LEVISA FORK BASIN ARE THE HARDEST HIT AREAS. 
RADAR ESTIMATES INDICATE THAT RAINFALL TOTALS IN SOME LOCATIONS ARE 
BETWEEN 2 AND 3 INCHES. REPORTS FROM A LOCAL SPOTTER AFFIRM RAINFALL 
RATES OF AROUND ONE INCH AN HOUR. ALSO...ADDITIONAL THUNDERSTORM AND 
SHOWER ACTIVITY IS MOVING INTO THE AREA. 

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

LAT...LON 3738 8246 3732 8227 3737 8220 3747 8221
      3747 8244

$$

RAY
000 
WGUS73 KJKL 022130
FFSJKL

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
528 PM EDT WED MAY 2 2007

KYC195-022138-
PIKE KY-
528 PM EDT WED MAY 2 2007

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR CENTRAL PIKE
COUNTY...

AT 527 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THAT THE HEAVY RAIN HAD EXITED THE WARNED AREA. NO REPORTS OF 
FLOODING HAVE BEEN CALLED INTO THE WEATHER OFFICE...THEREFORE 
PROMPTING THE CANCELLATION OF THE WARNING.

LAT...LON 3738 8246 3732 8227 3737 8220 3747 8221
      3747 8244

$$

RICHEY

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at May 2, 1:39 PM EDT, 1 hour 27 minutes earlier.

Area forecast discussion, May 2, 1:39 PM EDT, 1 hour 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
139 PM EDT WED MAY 2 2007

.SHORT TERM.../THE REST OF TODAY/

BASED ON REGIONAL SFC OBS...IT APPEARS THAT THE BOUNDARY HAS PUSHED
SOUTH INTO THE NORTHERN CWA AND WAS LOCATED TO THE NORTH OF
INTERSTATE 64 LATE THIS MORNING. CLOUD COVER HAS BEEN THE THICKEST IN
THE NORTH AND AIDED IN HOLDING BACK TEMPS THERE. SCATTERED SHOWERS
WERE OVER THE NORTHERN ONE THIRD OF THE CWA LATE THIS MORNING. TEMPS
WERE RUNNING ABOVE THE PREVIOUS FORECAST IN ALL BUT THE FAR NORTH.
OPTED TO RAISE MAX TEMPS BASED ON THIS TREND. WITH DAYTIME HEATING...
CONVECTIVE TEMPS SHOULD BE REACHED AROUND 18Z. THIS COMBINED WITH THE
FRONT IN THE AREA AND DIFFERENTIAL HEATING WILL LEAD TO NUMEROUS
SHOWERS AND THUNDERSTORMS DEVELOPING IN THE NORTH AND SCATTERED
SHOWERS AND THUNDERSTORMS IN THE SOUTH. SLOW MOVEMENT OF ANY
THUNDERSTORMS REMAINS A CONCERN AS PWS REMAIN WELL ABOVE CLIMO.

THE PREVIOUS SHORT TERM FORECAST DISCUSSION FOLLOWS...

/TODAY THROUGH FRIDAY NIGHT/

AGREEMENT AMONG THE MODELS FOR DAMP WEATHER THROUGH THE TIME
FRAME... ALTHOUGH THE PLACEMENT OF THE MOST SIGNIFICANT RAIN AT ANY
GIVEN TIME IS STILL IN QUESTION.

A COLD FRONT OVER SOUTHERN IN AND SOUTHERN OH WILL SINK SOUTH INTO KY
TODAY. AT THE SAME TIME DEEP MOISTURE WILL STREAM EAST FROM AN UPPER
LOW OVER THE SOUTH CENTRAL CONUS. THIS SHOULD LEAD TO SHOWER
DEVELOPMENT...ESPECIALLY WITH SOME HEATING DURING THE DAY. THERE WILL
PROBABLY BE ENOUGH INSTABILITY FOR SOME THUNDERSHOWERS AS WELL...BUT
MOIST MID/UPPER LEVELS ALONG WITH A LACK OF STRONG WINDS ALOFT AND
LACK OF STRONG INSTABILITY WILL LIMIT SEVERE WX POTENTIAL.

ONCE THE FRONT AND THE MOISTURE ARRIVE...THE SETUP WILL REMAIN RATHER
STAGNANT WITH A BLOCKING PATTERN ALOFT. WITH LIGHT WINDS ALOFT AND
HIGH PRECIPITABLE WATER POKING ABOVE 1.5 INCHES...THE POTENTIAL FOR
HEAVY RAINFALL WILL EXIST. HOWEVER...IT IS NOT CLEAR WHERE OR WHEN
THERE IS A SIGNIFICANT THREAT OVER THE NEXT FEW DAYS...AND
CONFIDENCE IS NOT HIGH ENOUGH TO WARRANT A WATCH AT THIS TIME. HAVE
CONTINUED A SPECIAL WEATHER STATEMENT.

.LONG TERM.../SATURDAY THROUGH TUESDAY/

A WAVE WILL BE SLOWLY MOVING ACROSS THE OH VALLEY AND WEAKENING
THROUGH SAT. KEPT IN CHANCES OF SHRA/TSRA THROUGH SAT EVENING.
ABUNDANT CLOUDS AND OCCASIONAL PRECIP SHOULD LIMIT DIURNAL TEMP RANGE
AND HOLD BACK DAYTIME TEMPS TO NEAR NORMAL LEVELS. SFC HIGH WILL
BUILD INTO THE NORTHEASTERN US AND EVENTUALLY EASTERN KY TO END THE
WEEKEND AS UPPER RIDGE WORKS INTO THE OH VALLEY AND NORTHEASTERN US.
THIS WILL ALLOW THE BOUNDARY TO FINALLY PUSH SOUTH OF THE CWA ON SAT
NIGHT...ENDING PRECIP CHANCES. UPPER RIDGE CENTERED JUST TO THE WEST
OF THE CWA SHOULD KEEP DRY AND WARM WEATHER TO END THE PERIOD.

&&

.AVIATION.../18Z TO 18Z/...UPDATED

A COLD FRONT WILL DROP SOUTH INTO THE AREA TODAY AND THEN STALL.
SCATTERED SHOWERS AND THUNDERSTORMS ARE DEVELOPING ALONG AND JUST
AHEAD OF THE BOUNDARY. FRONT IS EXPECTED TO SINK SLOWLY SOUTHWARD
THROUGH THE AFTERNOON BEFORE STALLING OUT. THUS SHOWER ACTIVITY
SHOULD AFFECT MORE NORTHERN TERMINALS FIRST. TRIED TO TIME AN AREA OF
SHOWERS AND THUNDERSTORMS INTO THE KJKL AREA AROUND 18Z. JKL ASOS OBS
CURRENTLY PICKING UP LIGHTNING TO THE WEST. OTHERWISE...CONTINUED TO
USE A BLANKET VCTS TO COVER TSRA WHICH COULD OCCUR AT JUST ABOUT ANY
TIME FROM LATE AFTERNOON ON. IFR VISIBILITY WILL BE POSSIBLE IN THE
STRONGEST STORMS...BUT PREVAILING VFR CONDITIONS WILL BE MORE OF THE
RULE. DID TEMPO MVFR VISBIES WITH SHRA ACTIVITY...THEN AGAIN
OVERNIGHT WITH SOME FOG DEVELOPING AS A RESULT OF AFTERNOON AND EARLY
EVENING SHOWER ACTIVITY.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...HAL/JP
LONG TERM....JP
AVIATION...RAY
Hazardous weather outlook, May 2, 6:52 AM EDT, 8 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
652 AM EDT WED MAY 2 2007

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-031100-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
652 AM EDT WED MAY 2 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A POTENTIAL FOR THUNDERSTORMS TODAY AND TONIGHT. LOCALLY
HEAVY RAINFALL IS ALSO A POSSIBILITY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THERE IS A POTENTIAL FOR THUNDERSTORMS THURSDAY THROUGH SATURDAY.
THERE IS ALSO A POSSIBILITY THAT LOCALLY HEAVY RAINFALL COULD LEAD TO
ISOLATED FLASH FLOODING PROBLEMS THURSDAY THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

HAL

In the hours before

Special weather statement, May 2, 2:42 PM EDT, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
242 PM EDT WED MAY 2 2007

KYZ079-021915-
PULASKI-
242 PM EDT WED MAY 2 2007

...A STRONG THUNDERSTORM TO AFFECT NORTH CENTRAL PULASKI COUNTY
THROUGH 315 PM EDT WEDNESDAY AFTERNOON...

AT 242 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR PULASKI...
MOVING EAST AT 25 MPH.

THIS STORM WILL BE NEAR WOODSTOCK AROUND 250 PM EDT.

RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH RAINFALL RATES BETWEEN
ONE AND TWO INCHES PER HOUR...GUSTY WINDS OF 30 TO 40 MPH...FREQUENT
LIGHTNING AND SMALL HAIL IN THESE AREAS.

THE HEAVY RAIN WILL LIKELY CAUSE PONDING OF WATER ON AREA ROADWAYS.
MOTORISTS ARE URGED TO DRIVE CAREFULLY.

RAY

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 2, 5:05 PM EDTSevere Thunderstorm WarningJKLFleming25 min
May 2, 5:17 PM EDTFlash Flood WarningJKLClay, Laurel4 hr
May 2, 5:26 PM EDTFlash Flood WarningJKLFleming4 hr
May 2, 5:48 PM EDTSevere Thunderstorm WarningJKLMenifee27 min
May 2, 5:56 PM EDTFlash Flood WarningJKLBell, Harlan4 hr
May 2, 6:08 PM EDTSevere Thunderstorm WarningJKLMorgan, Wolfe37 min
May 2, 6:38 PM EDTSevere Thunderstorm WarningJKLMagoffin36 min
May 2, 6:57 PM EDTFlash Flood WarningJKLMagoffin4 hr
May 2, 6:57 PM EDTFlash Flood WarningJKLMagoffin33 min

Nearby

Flash Flood Warnings in Kentucky, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.